Tennessee, 2016Hail and Damaging Winds in Tennessee, July 14, 2016
July 14, 2016 · NWS OHX · 8 events in 7 counties and zones
A line of showers and thunderstorms spread eastward across Middle Tennessee during the morning and early afternoon hours on July 14. Several reports of wind damage and large hail were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms spread eastward across Middle Tennessee during the morning and early afternoon hours on July 14. Several reports of wind damage and large hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 5:52 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 14, 5:52 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
652 AM CDT THU JUL 14 2016
.UPDATE...
FOR 12Z AVIATION DISCUSSION.
&&
.DISCUSSION...
A pretty wet pattern will move in today and keep chances for rain
in the forecast through next Wednesday. A more zonal flow pattern
north of the region will allow a series of shortwaves to bring
waves of precip chances to the area through early next week before
the strong upper high arrives towards the end of the long term
forecast. The first wave today will likely produce stronger
thunderstorms off to the west that may move into western TN later
today. Showers and thunderstorms look to develop this morning and
continue across the area during the day today ahead of the
stronger storms to the west. However, there is some decent
instability over our area with MUCAPE values to around 4000 J/kg,
but deep layer shear is quite weak. Still, will not rule out a
couple of storms today having the potential for strong wind gusts,
locally heavy rain, and even some hail with the strength of the
mid level instability.
Chances for precip will diminish slightly overnight as the mid
state is between shortwaves, but will still have chance pops in
overnight. Friday will see an increase in pops as the next
shortwave axis crosses the MS River Valley around mid day. As the
upper shortwave trough exits the region slowly Friday and early
Saturday, rain chances will begin to decrease during the day
Saturday. Currently have mainly dry conditions Saturday night, and
slight chances of precip on Sunday but models have been trending
drier on Sunday, so if that trend continues we may see dry
conditions hold Sunday.
Early Monday will be dry but models bring in chances for showers
and thunderstorms later in the day on Monday. An upper trough
coming off the Great Lakes region looks to be strong enough to
kick off some convection over the area late Monday and again
during the afternoon on Tuesday. The strong upper high over the
Great Plains begins to take hold on the mid state later on
Wednesday, so have dry conditions for the remainder of the
forecast thereafter. Both the GFS and ECMWF have a very strong
500 mb high around 600 dm that slowly slides its way eastward
during the later part of next week. For now, the very warm 850 mb
temps around 25-30C stay out west of our area, but would not be
surprised if next Friday has high temperatures in the mid to upper
90s across the mid state if models are correct with the strong 500
mb high.
&&
.AVIATION...
12Z TAF DISCUSSION.
VFR conditions will start out this TAF cycle however, a line of
showers and thunderstorms is expected to move into the area later
this morning. This will drive down flight categories for several
hours at each mid-state terminal. IFR vis can be expected with
some of the heavier rain before improving to MVFR with light rain
then back to VFR by late this afternoon. Timing is based on latest
Hi-Res guidance, so it may need to be tweaked as the storms move
closer. Southwest winds will range from 8 to 10 kts, but if a TS
moves over a terminal, a gust of 25 to 30 kts will be possible.
VFR conditions this evening may fall back to IFR with reduced
visibilities near sunrise Friday morning at KCKV and KCSV.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Barnwell
AVIATION........Unger
Hazardous weather outlook, Jul 14, 3:55 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 AM CDT THU JUL 14 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-151000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
455 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY FOR THOSE ALONG
AND WEST OF INTERSTATE 65. THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS PRIOR TO 3 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON FRIDAY. THE MAIN
THREAT WILL BE DAMAGING STRAIGHT LINE WINDS FOR ALL OF MIDDLE
TENNESSEE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TOMORROW.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >=1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
27
In the hours before
Special weather statement, Jul 14, 9:37 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1037 AM CDT THU JUL 14 2016
TNZ024-025-056-057-141600-
DICKSON TN-PERRY TN-HICKMAN TN-HUMPHREYS TN-
1037 AM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHEASTERN
PERRY...SOUTHEASTERN HUMPHREYS AND WESTERN HICKMAN COUNTIES UNTIL
1100 AM CDT...
AT 1036 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR MCEWEN TO 8 MILES NORTH OF LINDEN.
MOVEMENT WAS EAST AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DICKSON...CENTERVILLE...BURNS...CHARLOTTE...LOBELVILLE...NUNNELLY...
PINEWOOD AND BUCKSNORT.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3611 8759 3626 8718 3625 8719 3624 8718
3625 8718 3623 8717 3621 8719 3621 8718
3569 8755 3565 8792
TIME...MOT...LOC 1536Z 252DEG 19KT 3607 8757 3573 8782
ROSEEvent by event
6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Stewart
- When
- July 14, 9:45 AM CST
- Where
- Stewart County, 7.02 mi SSW of Carlisle
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.340, -87.829
A tree was blown down on Weaks Cemetary Road at Freeman Fielders Road blocking the roadway.
Thunderstorm Wind, Robertson
- When
- July 14, 10:20 AM CST
- Where
- Robertson County, Adams
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.580, -87.070
A tree was blown down in Adams, another tree was blown down on Carter Road in Cedar Hill, and another tree was blown down in Orlinda.
Lightning, Stewart
- When
- July 14, 10:50 AM CST
- Where
- Stewart County, 1.2 mi WNW of Ft Henry
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.487, -88.040
Lightning struck and killed a 65 year old woman camping at the Piney Campground on Kentucky Lake.
Thunderstorm Wind, Hickman
- When
- July 14, 11:10 AM CST
- Where
- Hickman County, 1.33 mi SE of Nunnelly
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.856, -87.464
Trees were blown down on Highway 48 North, Oak Springs Road, and Pinewood Road (Highway 944).
Thunderstorm Wind, Davidson
- When
- July 14, 11:17 AM CST
- Where
- Davidson County, Joelton
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.320, -86.870
A picture of a fallen tree in Joelton was posted to the NWS Nashville Facebook page.
Hail, Wilson
- When
- July 14, 12:20 PM CST
- Where
- Wilson County, 1.45 mi SSE of Leeville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.182, -86.406
Quarter size hail was reported near Highway 109 just south of I-40.
Thunderstorm Wind, Smith
- When
- July 14, 12:52 PM CST
- Where
- Smith County, 0.14 mi ENE of Tanglewood
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.281, -85.978
A tSpotter Twitter photo showed tree down on house on Hartsville Pike.
Thunderstorm Wind, Coffee
- When
- July 14, 1:00 PM CST
- Where
- Coffee County, 0.91 mi WNW of Red Hill
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.455, -86.065
Part of a tree was blown down on Doak Road in Manchester.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
- Damaging Winds in North Carolina, July 14, 2016$108,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638982, 638983, 638992, 638985, 638996, 639004, 639000, 639002.